What are the cough and cold medications for cold and cough?
Millions of Americans use cold and codeine cough syrup each year to assist combat the signs of colds. If taken according to the directions the medicines are efficient and safe. They can be harmful if used in a manner or in a dose that is not as directed in the packaging.
Several codeine cough syrup contain ingredients that are psychoactive (mind-altering) when taken in higher-than-recommended dosages, and some people misuse them. They also contain additional substances that can increase the risk. A lot of these medications can be purchased “over the over the counter” (OTC) that is, that you don’t require prescriptions to get these medications.
Two commonly used cold and cough medications are:
- Dextromethorphan (DXM) cough tablets, syrup and capsules of gel. These OTC cough medications are safe to stop coughing during colds, provided you follow the directions. If you take over the suggested dose could cause a “high” and, sometimes, dissociative effects (like being separated of your own body).
- Promethazine codeine syrup for cough. These prescribed medicines contain an opioid called codeine. It can stop coughing, but when used in larger doses, it creates an “buzz” and “high.”
Learn further on the effects of prescription medications as well as what can happen to your body and the brain when someone abuses these drugs.
What is the reason? Cough or Cold Medicines are used incorrectly
Cold and cough medicines typically are sold in liquid capsule, pill, or capsule form. They can also be sold as powder form. Consuming promethazine-codeine cough syrup with soda (a combination referred to “lean” also known as “sizzurp”) has been mentioned frequently in popular songs from the late 1990s, and is now becoming increasingly popular with young people in various areas across the nation.
Younger people are typically more likely to use cough and cold medications that contain DXM as opposed to other medications since these medications can be bought without a prescription.
What happens to your brain when you misuse cough or cold medicines?
When cold and cough medicine are used as prescribed they are safe to treat the symptoms that are caused by influenza and colds. However, when they are taken in greater amounts or when you aren’t experiencing any symptoms, they can influence your brain and cause it to react in ways like illegal drugs and could even cause addiction.
All medications that treat cold and cough medications, alter how the brain functions through changing the how neurons communicate. Nerve cells, known as neurons, communicate with one another by releasing chemical known as neurotransmitters. These neurotransmitters are attached to neuronal molecules known as receptors. Drugs can alter the signaling process. (Learn how to understand how neurotransmitters function.)
DXM is a drug that acts in the exact brain receptors that hallucinogens do, such as Ketamine or PCP. A single dose of DXM may trigger hallucinations (imagined experiences that appear real). Ketamine , as well as PCP are referred to as “dissociative” drugs. This means that they make you feel disconnected from your body or surroundings. They also change your thoughts or feel about something or someone.
Codeine binds to the same receptors on cells as opioids such as heroin. The high doses of promethazine-codeine cough syrup can trigger the same high generated by other opioids. As time passes, you’ll require an increasing amount of substance to achieve that high feeling. This is the way addiction begins.
Promethazine and codeine both reduce the activity of the central nervous system (brain and the spinal cord) and produce calm effects.
Are cough and cold medicines addictive?
Yes, high doses and repeated misuse of cough and cold medicines can lead to addiction. That’s when a person seeks out and takes the drug over and over again, even though it is causing health or other problems.
Can you overdose or die if you use cough and cold medicines?
Yes. Misuse of promethazine-codeine cough syrup slows down the central nervous system, which can slow or stop the heart and lungs. Mixing it with alcohol greatly increases this risk.
Overdose can be treated with CPR and certain medications depending on the person’s symptoms, but the most important step to take is to call 911. The drug naltrexone can be given to stop an opioid overdose if codeine was taken.